MAUDE Adverse Event Report: ABBOTT MEDICAL EPIC STENTED PORCINE HEART VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL EPIC STENTED PORCINE HEART VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number E100-27M-00
Medical Device Problem Code Device Stenosis (4066)
Health Effect - Clinical Codes Adult Respiratory Distress Syndrome (1696); Cardiac Arrest (1762); Dyspnea (1816); Mitral Valve Stenosis (1965); Pulmonary Edema (2020); Heart Failure/Congestive Heart Failure (4446)
Date of Event 10/13/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on 21 october 2021, a 21mm non-abbott aortic valve and a 27mm epic mitral valve were successfully implanted in a double valve replacement surgery.On (b)(6) 2022, the patient was admitted to the hospital for shortness of breath worsening on exertion, progressive respiratory distress, and pulmonary edema.The patient had a transesophageal echocardiogram to evaluate the mitral valve prosthesis and left ventricular function.The mean gradient of the mitral valve was 21mmhg, which was classified as severe mitral stenosis.The peak inflow velocity was 284 cm/sec.The doppler velocity index (dvi) was 2.9.The effective orifice area (eoa) was 0.5 cm^2.The mitral valve pressure half time was 229 ms.During pre-operative work-up while the patient was hospitalized, the patient was intubated due to respiratory distress, and the patient went into cardiac arrest post intubation.The cause of death was pulseless electrical activity (pea).The patient died on (b)(6) 2022.No additional information was provided.
 
Additional Manufacturer Narrative
An event of shortness of breath worsening on exertion, progressive respiratory distress, pulmonary edema, severe mitral stenosis, and death was reported.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications information from the field indicated that the gradient level was higher than anticipated and that patient comorbidities included hypertension, hyperlipidemia, chronic kidney disease (likely stage 3).It was indicated that the patient was diagnosed with acute heart failure prior to the valve operation.Biological factors such as calcification (from patient conditions predisposing to elevated calcium like renal disease), immobilizing thrombus, or pannus formation reducing the valve diameter which could contribute to device stenosis could not be confirmed as the valve was not returned for histopathological examination.The cause of the reported incident could not be conclusively determined.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
It was reported that on (b)(6) 2021, a 21mm non-abbott aortic valve and a 27mm epic mitral valve were successfully implanted in a double valve replacement surgery.On (b)(6) 2022, the patient was admitted to the hospital for shortness of breath worsening on exertion, progressive respiratory distress, and pulmonary edema.The patient had a transesophageal echocardiogram to evaluate the mitral valve prosthesis and left ventricular function.The mean gradient of the mitral valve was 21mmhg, which was classified as severe mitral stenosis.The peak inflow velocity was 284 cm/sec.The doppler velocity index (dvi) was 2.9.The effective orifice area (eoa) was 0.5 cm^2.The mitral valve pressure half time was 229 ms.During pre-operative work-up while the patient was hospitalized, the patient was intubated due to respiratory distress, and the patient went into cardiac arrest post intubation.The cause of death was pulseless electrical activity (pea).The patient died on (b)(6) 2022.Subsequent to the initially filed report, the following information was received that: the patient had aortic stenosis prior to receiving the 21mm non-abbott valve.On (b)(6) 2022 the patient was admitted to the (b)(6) medical center with significant left ventricular hypertrophy and a 14mm gradient across the epic mitral valve.Echo findings determined there was mitral stenosis.The patient was managed medically and discharged.During preparation for the valve operation that was set to occur prior to the patient death, the patient was diagnosed with acute heart failure.

Brand Name
EPIC STENTED PORCINE HEART VALVE
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key15857898
Report Number2135147-2022-02211
Device Sequence Number20464474
Product Code LWR
UDI-Device Identifier05414734055574
UDI-Public05414734055574
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P040021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/17/2025
Device Model NumberE100-27M-00
Device Catalogue NumberE100-27M-00
Device Lot NumberBR00028060
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer01/29/2023
Initial Report FDA Received Date11/23/2022
Supplement Report FDA Received Date01/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age72 YR
Patient SexMale